Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS Albuquerque, NM

June 21, 2024Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 21, 2024, 8:10 PM MDT for Santa Fe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2024, 8:10 PM MDT (02:10 UTC)
Expired
Jun 21, 2024, 11:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 95 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

308 
WGUS55 KABQ 220210
FFWABQ
NMC049-220515-
/O.NEW.KABQ.FF.W.0049.240622T0210Z-240622T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
810 PM MDT Fri Jun 21 2024

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Northwestern Santa Fe County in north central New Mexico...

* Until 1115 PM MDT.

* At 810 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.25 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. This includes
           arroyos and washes draining into the Santa Fe River.

* Some locations that will experience flash flooding include...
  Santa Fe, Pojoaque, Tesuque, La Cienega, Pojoaque Pueblo, Nambe 
  Lake, Nambe Pueblo, Rio En Medio in Santa Fe County, Agua Fria and 
  Cuyamungue.

This includes Interstate 25 between Mile Markers 266 and 282.

This includes the following recreation areas...
	Buckman River White Rock Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3592 10611 3592 10583 3583 10584 3570 10597
      3559 10595 3547 10619 3557 10624 3574 10624
      3576 10618 3583 10617 3593 10624

FLASH FLOOD...RADAR INDICATED

$$

Shoemake
1 follow-up statement
741 
WGUS75 KABQ 220507
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1107 PM MDT Fri Jun 21 2024

NMC049-220517-
/O.EXP.KABQ.FF.W.0049.000000T0000Z-240622T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Fe NM-
1107 PM MDT Fri Jun 21 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MDT THIS EVENING FOR 
NORTHWESTERN SANTA FE COUNTY...

Light rain will continue over the area and flows of water in arroyos 
as well as ponding of water in low spots may persist, but the heavy 
rain has ended. Flash flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

A Flood Watch remains in effect until 600 AM MDT Saturday for 
portions of north central and northeast New Mexico.

&&

LAT...LON 3574 10624 3576 10618 3583 10617 3593 10624
      3592 10611 3592 10583 3583 10584 3570 10597
      3559 10595 3547 10619 3557 10624

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:06 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 21, 6:06 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
606 PM MDT Fri Jun 21 2024

...New AVIATION...

.SYNOPSIS...
Issued at 323 PM MDT Fri Jun 21 2024

Numerous showers and storms are expected around the
region today, creating a heightened risk of flash flooding over
recent burn scars. In addition, strong to severe storms may produce
large hail, damaging wind gusts, and torrential downpours west of
the Rio Grande Valley. Showers and storms will focus over the
western high terrain tomorrow, but flash flooding cannot be ruled
out again over recent burn scars. Scattered storm chances will stick
around through early next week as temperatures rise to 5-10 degrees
above seasonal averages. Precipitation chances and the accompanied
flash flood risk may trend up again mid to late next week.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 323 PM MDT Fri Jun 21 2024

A sub-tropical atmosphere is in place across the state with moisture
content ranging from 2 to 4 standard deviations above normal. As a
result, rainfall will be more efficient than is typical and surface
observations from this morning suggest that radar may be
underestimating rainfall totals. Precipitation across the east is
more stratiform, but clearing this morning has allowed for more
robust convection to fire in the Four Corners region. A shortwave
over the area is providing 20-40KT of bulk shear across this area
which will help to organize storms as they quickly move to the
northeast. Despite the relatively fast storm motions (around 20-
30KT), training storms will be capable of producing flash flooding,
particularly over locations that received heavy rainfall yesterday.
Hi-res models are in good agreement that storms will eventually
organize into a line around 6PM this evening in an area extending
roughly from Grants northward to Chama. This area and locations just
east will likely receive the heaviest rainfall, with upwards of 3"
possible. As the line approaches the Rio Grande Valley late in the
evening, stabilization will likely result in decreasing rainfall
rates. That being said, a few hours of moderate to locally heavy
rainfall cannot be ruled out in Santa Fe and Albuquerque. As
previously mentioned, a relatively deep warm cloud layer will
promote efficient rainfall rates so it won't take much to produce a
quick 0.25-0.75" of rain. Furthermore, the Flash Flood Watch for the
HPCC burn scar was extended through 6AM tomorrow since HREF guidance
is continuing to storms sticking over that area past midnight. The
southern half of the scar will be at greatest risk for flooding with
the southwest flow, but cannot rule out heavy rainfall making it to
the northern Sangre de Cristo mountains as well.

Showery precipitation will linger over the western and southwest
high terrain through the morning hours, potentially stabilizing the
atmosphere too much for robust convection on Saturday afternoon.
That being said, PWATs will still be 2-3 standard deviations above
average so if skies do clear early afternoon, convection is likely
to occur. With high pressure sliding overhead, slow and erratic
storm motion will favor locally heavy downpours over the mountains,
including over recent burn scars.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 323 PM MDT Fri Jun 21 2024

With an elongated High to the south, shower and storm activity will
focus along and north of I-40 on Sunday. With PWATs remaining around
1" or greater across the area, any storms will have the potential to
produce locally heavy rainfall capable of producing flash flooding.
Storm motions will be slow as well from the west to the east.
Moisture will continue to recycle over the state Monday and Tuesday
as high pressure shifts overhead and intensifies. The stronger
subsidence aloft will help temperatures rise above seasonal
averages, resulting in a return of heat-related illness concerns,
particularly Tuesday. Despite the subsidence aloft, PWATs should
remain 100-200% of normal, supporting afternoon thunderstorm
development over the high terrain each afternoon. Long-term ensemble
guidance suggests that the ridge will begin to slide southward into
northern Mexico by the middle of the week as troughing develops over
the Pacific Northwest. This will result in another uptick in storm
chances, particularly across the northern half of the forecast
area.

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM MDT Fri Jun 21 2024

A moist air mass persists across NM for the rest of today and into
tomorrow. This is currently creating rain showers and
thunderstorms that are widely scattered across the state impacting
many of the TAF sites. Conditions will generally remain VFR but
the heavier rain showers and thunderstorms can reduce conditions
to MVFR and possibly even to IFR if intense enough. While the
chance of strong to severe thunderstorms is decreasing, a few may
still occur with large hail and winds in excess of 50kt being the
main threat. Currently the TAF sites have a very low chance of
seeing any strong or severe thunderstorm pass directly over. Going
through the evening hours the rain showers and thunderstorms in
eastern NM will cease. Western NM should still see slowly
dwindling rain showers and thunderstorms that last through the
evening before final ceasing during the mid morning hours of
Saturday.

&&

.FIRE WEATHER...
Issued at 323 PM MDT Fri Jun 21 2024

A sub-tropical airmass will generate numerous showers and storms
around the region today through the overnight hours. The heaviest
rainfall will focus across the western half of the state, but
locally heavy rainfall and flash flooding is possible anywhere. In
general, 24-hour rainfall totals will range from 0.25" to 1.5" with
locally as much as 3-4" over the Jemez mountains and surrounding
areas. All this moisture will make for an excellent overnight RH
recovery areawide. Tomorrow will likely be drier than today, with
scattered showers and storms focusing over the western high terrain.
Scattered showers and storms will continue each afternoon/evening
through Monday as moisture recycles. Temperatures rise back above
seasonal averages early next week, peaking on Tuesday or Wednesday.
Widespread to numerous storms likely return Wednesday and Thursday
next week as another surge of moisture comes up from the south. With
high pressure overhead, winds will generally be light through the
end of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  89  63  91 /  60  20   0  10
Dulce...........................  54  83  53  88 /  80  20   0  10
Cuba............................  57  82  61  83 /  90  30  10  30
Gallup..........................  59  85  59  86 /  60  50  20  40
El Morro........................  57  80  58  80 /  80  70  40  50
Grants..........................  58  82  60  83 /  80  60  30  50
Quemado.........................  59  82  59  81 /  70  80  60  70
Magdalena.......................  61  81  64  83 /  50  60  40  60
Datil...........................  58  79  59  81 /  60  80  50  70
Reserve.........................  60  85  59  89 /  50  80  60  60
Glenwood........................  66  88  67  96 /  50  70  50  60
Chama...........................  52  77  52  81 /  90  40   5  20
Los Alamos......................  58  80  65  82 /  90  50  10  40
Pecos...........................  57  80  60  83 /  60  40  20  50
Cerro/Questa....................  52  79  54  81 /  70  40  10  40
Red River.......................  48  70  49  74 /  60  40  10  40
Angel Fire......................  51  75  49  76 /  50  40  10  40
Taos............................  56  83  57  84 /  70  30  10  30
Mora............................  54  80  56  81 /  50  50  10  50
Espanola........................  61  86  64  90 /  70  30  10  30
Santa Fe........................  59  82  63  84 /  70  40  20  40
Santa Fe Airport................  60  85  63  87 /  70  30  20  30
Albuquerque Foothills...........  64  87  68  89 /  60  40  30  40
Albuquerque Heights.............  66  88  70  91 /  60  30  20  30
Albuquerque Valley..............  66  90  69  93 /  60  30  20  30
Albuquerque West Mesa...........  65  89  70  91 /  70  30  20  30
Belen...........................  66  90  69  93 /  50  40  30  30
Bernalillo......................  65  89  69  92 /  70  30  20  30
Bosque Farms....................  66  90  68  93 /  60  30  20  30
Corrales........................  65  89  68  92 /  70  30  20  30
Los Lunas.......................  66  90  69  93 /  60  30  30  30
Placitas........................  63  86  68  87 /  70  30  20  30
Rio Rancho......................  65  89  69  91 /  70  30  20  30
Socorro.........................  67  91  70  96 /  40  40  30  40
Sandia Park/Cedar Crest.........  59  82  63  82 /  60  40  20  40
Tijeras.........................  61  84  64  85 /  60  40  20  40
Edgewood........................  60  84  63  86 /  50  40  20  40
Moriarty/Estancia...............  60  86  61  86 /  40  40  20  40
Clines Corners..................  57  82  61  81 /  30  40  20  40
Mountainair.....................  59  84  62  85 /  40  40  30  40
Gran Quivira....................  59  84  63  86 /  30  50  30  40
Carrizozo.......................  63  87  67  91 /  30  30  20  30
Ruidoso.........................  57  77  60  81 /  40  40  20  40
Capulin.........................  59  83  59  83 /  30  30  10  50
Raton...........................  58  86  60  86 /  20  30  10  40
Springer........................  60  88  60  88 /  30  30  10  40
Las Vegas.......................  58  83  60  78 /  40  40  20  40
Clayton.........................  65  91  66  89 /  10  20  10  30
Roy.............................  61  87  64  86 /  20  40  20  40
Conchas.........................  66  93  69  92 /  20  20  20  30
Santa Rosa......................  65  91  67  88 /  20  30  20  30
Tucumcari.......................  68  94  70  93 /  10  10  20  10
Clovis..........................  64  91  67  94 /  10   5  10  10
Portales........................  66  92  67  94 /  10   5   5   5
Fort Sumner.....................  67  92  68  93 /  20  10  10  10
Roswell.........................  68  96  70  99 /  10   5   5  10
Picacho.........................  62  88  66  91 /  40  30  10  30
Elk.............................  59  85  62  90 /  30  30  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM MDT Saturday for NMZ201>207-210-211-214-
215-217-229.

Flood Watch until midnight MDT tonight for NMZ226.

&&

SHORT TERM...16
LONG TERM....16
AVIATION...71

In the hours before

Local storm report, Jun 21, 6:15 PM MDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
615 PM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Flash Flood      Las Vegas               35.60N 105.22W
06/21/2024                   San Miguel         NM   Trained Spotter

            Picture shared by a trained spotter shows
            Robertson Cardinal football field completely
            covered in standing water from heavy
            rainfall.

&&

MAA
Local storm report, Jun 21, 6:34 PM MDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
634 PM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Flash Flood      Grants                  35.15N 107.84W
06/21/2024                   Cibola             NM   Emergency Mngr

            The Rio San Jose is out of its banks between
            Sargent and Davis Streets. Several streets
            within town are also flooded.

&&

34
Special weather statement, Jun 21, 6:43 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
643 PM MDT Fri Jun 21 2024

NMZ217-218-220115-
Espanola Valley-Santa Fe Metro Area-
643 PM MDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SANDOVAL AND
NORTHWESTERN SANTA FE COUNTIES THROUGH 715 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Cienega, or 12 miles west of Santa Fe, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Fe, White Rock, La Cienega, La Bajada, Tesuque, Agua Fria, Pena
Blanca, and San Ildefonso Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3577 10589 3546 10616 3555 10635 3576 10625
      3579 10620 3581 10619 3583 10617 3583 10621
      3591 10617
TIME...MOT...LOC 0043Z 210DEG 26KT 3563 10617

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

33
Local storm report, Jun 21, 7:07 PM MDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
707 PM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Flash Flood      1 NNW Grants            35.16N 107.84W
06/21/2024                   Cibola             NM   Public

            Picture on Facebook shows swiftly moving
            water inches deep across the intersection of
            First Street and Roosevelt Avenue.

&&

MAA
Local storm report, Jun 21, 7:40 PM MDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
740 PM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Flash Flood      3 W Farmington          36.76N 108.24W
06/21/2024                   San Juan           NM   Emergency Mngr

            Video from the county emergency manager
            shows the La Plata River raging and partly
            out of its banks with overflow channels
            filled.

&&

MAA
Local storm report, Jun 21, 7:48 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
748 PM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Flash Flood      2 SW Farmington         36.74N 108.21W
06/21/2024                   San Juan           NM   Emergency Mngr

            Video taken by county emergency manager
            shows an overflowing ditch/arroyo with fast
            moving water at Brookside Drive and Navajo
            Street.

&&

MAA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:43 PM MDTSpecial Weather StatementABQSanta Fe32 min
Jun 21, 6:53 PM MDTFlash Flood Warning EmergencyCatastrophic damage threatABQSan Miguel11 hr
Jun 21, 7:05 PM MDTFlash Flood Warning Considerable damage threatABQCatron, Cibola8 hr
Jun 21, 9:32 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jun 21, 11:45 PM MDTFlash Flood WarningABQCibola, McKinley6 hr
Jun 21, 11:48 PM MDTFlash Flood WarningABQMcKinley6 hr
Jun 22, 2:04 AM MDTSpecial Weather StatementABQMcKinley41 min
Jun 22, 2:52 AM MDTAreal Flood AdvisoryABQMcKinley, San Juan3 hr
Jun 22, 3:22 AM MDTFlood WatchABQBernalillo, Catron, Cibola, Colfax, Lincoln, McKinley and 8 more21 hr
Jun 22, 6:50 AM MDTAreal Flood AdvisoryABQCibola3 hr
Jun 22, 2:00 PM MDTFlood WatchABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos31 hr
Jun 22, 3:02 PM MDTFlash Flood Warning Considerable damage threatABQLincoln4 hr
Jun 22, 4:32 PM MDTAreal Flood AdvisoryABQRio Arriba24 hr
Jun 22, 4:45 PM MDTSpecial Weather StatementABQLincoln30 min
Jun 22, 4:45 PM MDTSpecial Weather StatementABQDe Baca45 min
Jun 22, 5:20 PM MDTSpecial Weather StatementABQ40 min
Jun 22, 5:42 PM MDTFlash Flood Warning Considerable damage threatABQLincoln3 hr

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.